Paeds · acute-care-resuscitation-and-toxicology
Opioid, sedative and recreational-drug toxicity
Also known as Paediatric opioid poisoning · Benzodiazepine and sedative overdose in children · Recreational drug toxicity in adolescents · Novel psychoactive substance toxicity · Naloxone and flumazenil in paediatric poisoning
A fellowship approach to the child or adolescent with opioid, sedative or recreational-drug toxicity: recognise the toxidrome from the bedside pattern, lead an ABCDE primary survey with oxygen, ventilation, glucose and access, titrate naloxone to effective ventilation rather than full wakefulness, reserve flumazenil for the narrow isolated-benzodiazepine case because it can precipitate seizures, manage sympathomimetic and serotonergic toxicity with benzodiazepines and cooling, correct ethanol-induced hypoglycaemia early, and call senior help and the Poisons Information Centre in parallel.
On this page
Study tools
Your progress
Saved on this device.
Practise this topic
Target exams
Red flags
- Pinpoint pupils with slow shallow breathing and sedation is the opioid toxidrome: ventilate first, then titrate naloxone to effective ventilation, not full wakefulness
- Flumazenil is not routine in the poisoned child: it can precipitate seizures in chronic benzodiazepine users, mixed or unknown overdoses and co-ingested proconvulsants
- A low conscious level attributed to a drug alone is dangerous until bedside glucose is checked; ethanol causes profound hypoglycaemia in young children
- MDMA with hyperthermia, rigidity and agitation is evolving serotonin syndrome or severe sympathomimetic toxicity: cool actively, give benzodiazepines and escalate
- A long-acting opioid (methadone, fentanyl, sustained-release formulation) outlasts a naloxone bolus: start an infusion after the effective dose is found
- Cocaine or amphetamine hypertension treated with a beta-blocker alone risks unopposed alpha vasoconstriction: benzodiazepines are first line
- Any child with airway, ventilation or intensive-care needs beyond local support: call senior, intensive care or retrieval, and the Poisons Information Centre, now
Life stages
Care settings
Clinical exam formats
Board mappings
- Acute Care
- Current 2026 PREP curriculum — Learning Objective 2.4.4: Assess and manage infants, children and young people with potential cardiac, respiratory or neurological emergencies or acute poisonings
- Current 2026 PREP curriculum — Learning Objective 2.2.3: Perform acute resuscitation and advanced life support
- Current 2026 PREP curriculum — Learning Objective 2.2.1: Recognise, prioritise and manage an acutely ill infant, child or young person
- Renewed curriculum for first-year trainees from 2027 — Learning goal 11: Acute care and procedures
- Renewed curriculum for first-year trainees from 2027 — Learning goal 17: Acute care
- Clinical Applications
- Medical Sciences
- Long Cases
- Short Cases
- 4. Professional skills and knowledge: Patient management
- 7. Patient safety, including safe prescribing
- General Paediatrics: Resuscitates, stabilises and treats extremely unwell babies, children and young people, liaising with specialist teams, as necessary
- General Paediatrics: Assumes the role of Acute Paediatric Team Leader
- Applied Knowledge in Practice (AKP)
- Theory and Science (TAS)
- Clinical
- History
- Communication
- Video
- General Pediatrics Content Outline — Domain 7: Emergency and Critical Care
- General Pediatrics Content Outline — Universal Task 4: Management and Treatment
- General Pediatrics EPA 7: Recognizing a Severely Ill Patient, Providing Initial Management, and Mobilizing Resources Needed for Continued Care
- Patient Care 5: Patient Management
- Patient Care 4: Clinical Reasoning
- Systems-Based Practice 1: Patient Safety
- Medical Expert
- Pediatrics: Core EPA #2 — Resuscitating and stabilizing critically ill patients
- Pediatrics: Foundations EPA #1 — Recognizing deteriorating and/or critically ill patients and initiating stabilization and management
Overview & Definition
Opioid, sedative and recreational-drug toxicity is the harmful effect of a substance on the brainstem, the cardiovascular system or the body's temperature and metabolic balance, recognised first by the clinical pattern it produces and treated by supportive care plus a small number of antidotes. The child or adolescent arrives sedated, agitated, breathing slowly or racing, hot or cold, and your job in the first minute is to protect the airway, oxygenate, ventilate and find the pattern — not to identify the exact drug. [1] [2]
A toxidrome is a recognisable cluster of signs produced by a class of drug acting through a shared mechanism. Recognising the pattern is faster and more useful than waiting for a drug screen, and it points directly to the immediate treatment. The opioid pattern combines pinpoint pupils, slow shallow breathing and sedation. The sedative-hypnotic pattern combines sedation and ataxia with normal or near-normal pupils. The sympathomimetic pattern combines agitation, dilated pupils, a racing heart, high blood pressure and a hot sweaty body. The anticholinergic pattern adds dry, flushed skin and delirium to dilated pupils. [1]
Management is built around supportive care, because most poisoned children recover once the airway, breathing and circulation are held safe and the drug is metabolised. Naloxone reverses opioid respiratory depression but must be titrated to effective ventilation rather than full consciousness, both to avoid precipitating acute withdrawal and because the goal is to keep the child breathing safely. Flumazenil reverses benzodiazepines but is not routine, because it can precipitate seizures in exactly the patients who present with mixed or chronic use. Sympathomimetic and serotonergic toxicity is treated with benzodiazepines, cooling and fluids, with cyproheptadine considered for severe serotonin syndrome. [2] [8]
References12ShowHide
- [1]Hoffman RJ, Nillas A Toxidromes and a general approach to poisoning Archives of disease in childhood, 2025.PMID 39978865
- [2]Boyer EW Management of opioid analgesic overdose The New England journal of medicine, 2012.PMID 22784117
- [3]Ball A, Buresh C, Hadland SE Naloxone and Buprenorphine Treatment for Adolescent Opioid Overdose and Opioid Use Disorder: A Review JAMA pediatrics, 2026.PMID 41661628
- [4]Gholami N, Skulberg AK, Farnaghi F, et al. A pilot randomized feasibility clinical trial of intranasal vs. intravenous naloxone in pediatric opioid poisoning Drug and alcohol dependence, 2026.PMID 42413284
- [5]Aziz R, Nguyen L, Ruhani W, et al. The Optimal Initial Dose and Route of Naloxone Administration for Successful Opioid Reversal: A Systematic Literature Review Cureus, 2024.PMID 38380203
- [6]Malmros Olsson E, Lönnqvist PA, Stiller CO, et al. Rapid systemic uptake of naloxone after intranasal administration in children Paediatric anaesthesia, 2021.PMID 33687794
- [7]Segev O, Yelak A, Scolnik D, et al. Flumazenil in the Treatment of Benzodiazepine Toxicity: The Experience of a Large Urban Tertiary Care Hospital The Israel Medical Association journal : IMAJ, 2026.PMID 42298935
- [8]Kreshak AA, Tomaszewski CA, Clark RF, et al. Flumazenil administration in poisoned pediatric patients Pediatric emergency care, 2012.PMID 22531190
- [9]McDuffee AT, Tobias JD Seizure after flumazenil administration in a pediatric patient Pediatric emergency care, 1995.PMID 7651879
- [10]Levine M, Lovecchio F New Designer Drugs Emergency medicine clinics of North America, 2021.PMID 34215409
- [11]Assi S, Gulyamova N, Ibrahim K, et al. Profile, effects, and toxicity of novel psychoactive substances: A systematic review of quantitative studies Human psychopharmacology, 2017.PMID 28631432
- [12]Lucyk SN Acute Cardiovascular Toxicity of Cocaine The Canadian journal of cardiology, 2022.PMID 35697321